Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 30, 2005, 7:04 AM MDT for Salt Lake County, Utah County, Utah. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 30, 2005, 7:04 AM MDT (13:04 UTC)
- Expired
- May 30, 2005, 7:30 AM MDT
- In force
- 26 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Salt Lake County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 96 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 1.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1001 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 301305 SVRSLC UTC035-049-301330- /O.NEW.KSLC.SV.W.0020.050530T1304Z-050530T1330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 704 AM MDT MON MAY 30 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN SALT LAKE COUNTY IN UTAH THIS INCLUDES THE CITIES OF...SANDY...DRAPER NORTH CENTRAL UTAH COUNTY IN UTAH THIS INCLUDES THE CITIES OF HIGHLAND...ALPINE * UNTIL 730 AM MDT * AT 655 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF BLUFFDALE...OR ABOUT 14 MILES SOUTHWEST OF SANDY...AND MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BLUFFDALE...HERRIMAN AND 7 MILES NORTHWEST OF LEHI BY 725 AM MDT RIVERTON...DRAPER...8 MILES SOUTHWEST OF SANDY AND 9 MILES SOUTH OF WEST JORDAN BY 730 AM MDT DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 4051 11215 4030 11198 4040 11160 4070 11183 $$
2 follow-up statements
000 WWUS55 KSLC 301316 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 715 AM MDT MON MAY 30 2005 UTC035-049-301330- /O.CON.KSLC.SV.W.0020.000000T0000Z-050530T1330Z/ UTAH UT-SALT LAKE UT- 715 AM MDT MON MAY 30 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 AM MDT FOR SOUTHERN SALT LAKE AND NORTH CENTRAL UTAH COUNTIES... AT 708 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. THIS STORM WAS LOCATED NEAR SANDY...MOVING NORTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTHWEST OF LEHI BY 720 AM MDT DRAPER AND 8 MILES SOUTH OF WEST JORDAN BY 730 AM MDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4051 11215 4030 11198 4040 11160 4070 11183 $$
000 WWUS55 KSLC 301330 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 728 AM MDT MON MAY 30 2005 UTC035-049-301338- /O.EXP.KSLC.SV.W.0020.000000T0000Z-050530T1330Z/ UTAH UT-SALT LAKE UT- 728 AM MDT MON MAY 30 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN SALT LAKE AND NORTH CENTRAL UTAH COUNTIES EXPIRES AT 730 AM MDT... THE THUNDERSTORMS OVER THE COTTONWOOD CANYONS OF SALT LAKE COUNTY HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER...HEAVY RAIN WITH THIS THUNDERSTORM MAY PRODUCE ROCK SLIDES AND STREET FLOODING ON THE EAST BENCH OF SALT LAKE CITY. LAT...LON 4051 11215 4030 11198 4040 11160 4070 11183 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:18 AM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 30, 3:18 AM MDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
318 AM MDT MON MAY 30 2005
.SYNOPSIS...A STORM SYSTEM WILL BE OVER UTAH TODAY. HIGH PRESSURE
ALOFT WILL MOVE IN BRIEFLY FOR TUESDAY PRIOR TO THE ARRIVAL OF
ANOTHER WEATHER DISTURBANCE BY MIDWEEK.
&&
.DISCUSSION...UPPER LOW NOW NEAR KELY WILL TRACK OVER CENTRAL UTAH
TODAY. LARGE AREA OF DEFORMATION NORTH OF THE LOW WARRANTS HIGH POPS
FOR TODAY. LOW THEN MOVES INTO COLORADO TONIGHT WITH WEAK RIDGING
ALOFT FOR TUESDAY AFTERNOON AND TUESDAY NIGHT. RIDGE SHIFTS EAST
WEDNESDAY AS A TROUGH DEVELOPS OVER THE GREAT BASIN PER GFS. NEXT
MONTH STARTS OUT COOL AND UNSETTLED. TEMPERATURES NORMAL OR BELOW
THROUGH THE WEEK.
&&
.HYDRO...COOLER TEMPERATURES THIS WEEK...ESPECIALLY OVER THE NRN
HALF OF THE STATE WILL REDUCE SNOWMELT RATE. STILL SOME CONCERN FOR
THE LOGAN RIVER DRAINAGE AS THE POTENTIAL EXISTS FOR SIGNIFICANT
RAINFALL TODAY.
&&
.AVIATION...SHOWERS AND THUNDERSTORMS WILL BRING OCCASIONAL MVFR
CEILINGS...BRIEFLY IFR...THROUGH 15Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WARNING UPPER SEVIER RIVER.
FLOOD WATCH UPPER WEBER RIVER.
FLOOD WATCH LOGAN RIVER IN CACHE COUNTY.
FLOOD WATCH AMERICAN FORK AND DRY CREEKS IN UTAH COUNTY.
FLOOD WATCH COTTONWOOD CREEKS IN SALT LAKE COUNTY
FLOOD WATCH FOR RIVERS DRAINING THE UINTA SOUTH SLOPE.
WY...NONE.
GIBSONHazardous weather outlook, May 29, 11:00 PM MDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1100 PM MDT SUN MAY 29 2005 UTZ001>008-301300- CACHE VALLEY/UTAH PORTION-GREAT SALT LAKE DESERT AND MOUNTAINS- NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- 1100 PM MDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST UTAH. .DAY ONE... TODAY A STORM SYSTEM MOVING INTO NORTHEAST NEVADA LATE THIS AFTERNOON WILL PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS OVER NORTHWEST UTAH. SOME STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER BOX ELDER AND TOOELE COUNTIES THIS EVENING. ALSO STRONG WINDS ACROSS NORTHWEST UTAH DESERTS...SEE SLCNPWSLC. RIVERS AND STREAMS AHEAD OF THE STORM WILL CONTINUE TO RUN HIGH. FLOOD WATCHES ARE IN EFFECT FOR SOME OF THE HIGHER FLOWING RIVERS AND STREAMS ON NORTHWEST UTAH. SEE THE LATEST FLOOD WATCHES AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY LOCALLY HEAVY RAINS ARE POSSIBLE NEAR THE IDAHO BORDER ON MONDAY. COOLER TEMPERATURES WILL SETTLE OVER THE AREA THROUGH THIS WEEK...AND INTO THE WEEKEND. THESE COOLER TEMPERATURES WILL SLOW THE SNOWMELT OVER THE HIGH COUNTRY...ALLEVIATING SOME OF THE FLOODING THREAT FROM SNOWMELT RUNOFF. UTZ009>021-WYZ021-301300- CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 645 AM MDT SUN MAY 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN UTAH... AND FOR EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY WARMER TEMPERATURES WILL MAINTAIN THE RAPID SNOW MELT ACROSS THE REGION. MANY CREEKS AND RIVERS ARE FLOWING AT HIGH LEVELS IN UTAH... WITH SOME FLOODING CONTINUING. REFER TO THE LATEST FLOOD PRODUCTS FOR DETAILS ON CURRENT AND EXPECTED FLOODING. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY COOLER TEMPERATURES WILL SLOW THE SNOW MELT AT THE HIGHER ELEVATIONS DURING THE WEEK. RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH... WITH SOME AREAS OF FLOODING POSSIBLE OR CONTINUING ALONG THE SEVIER RIVER. FOLLOW THE LATEST FLOOD PRODUCTS FOR DETAILS ON ANY FLOODING.
In the hours before
Local storm report, May 30, 6:17 AM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
617 AM MDT MON MAY 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HAIL VERNON 40.09N 112.45W
05/30/2005 0.75 INCH TOOELE UT TRAINED SPOTTER
&&
GIBSONThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:38 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 56 min |
| May 29, 7:42 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 48 min |
| May 29, 8:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 45 min |
| May 29, 9:50 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 40 min |
| May 30, 5:04 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 26 min |
| May 30, 5:26 AM MDT | Severe Thunderstorm Warning | SLC | Tooele | 34 min |
| May 30, 6:00 AM MDT | Severe Thunderstorm Warning | SLC | Tooele, Utah | 30 min |
| May 30, 7:24 AM MDT | Flash Flood Warning | SLC | Tooele | 96 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.